Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 1, 2017, 7:14 PM MDT for Fergus County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 7:14 PM MDT (01:14 UTC)
- Expired
- Aug 1, 2017, 8:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 111 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2793 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056
WUUS55 KTFX 020114
SVRTFX
MTC027-020200-
/O.NEW.KTFX.SV.W.0046.170802T0114Z-170802T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
714 PM MDT TUE AUG 1 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Fergus County in central Montana...
* Until 800 PM MDT
* At 713 PM MDT, a severe thunderstorm was located 11 miles south of
Grass Range, or 19 miles southwest of Winnett, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4675 10864 4675 10883 4698 10883 4702 10861
TIME...MOT...LOC 0113Z 275DEG 14KT 4687 10873
HAIL...1.00IN
WIND...60MPH
$$
MARTIN2 follow-up statements
309
WWUS55 KTFX 020135
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
735 PM MDT TUE AUG 1 2017
MTC027-020200-
/O.CON.KTFX.SV.W.0046.000000T0000Z-170802T0200Z/
Fergus MT-
735 PM MDT TUE AUG 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN FERGUS COUNTY...
At 735 PM MDT, a severe thunderstorm was located 11 miles southeast
of Grass Range, or 14 miles southwest of Winnett, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4682 10863 4683 10871 4698 10872 4701 10861
TIME...MOT...LOC 0135Z 269DEG 11KT 4691 10862
HAIL...1.00IN
WIND...60MPH
$$
MARTIN939
WWUS55 KTFX 020151
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
751 PM MDT TUE AUG 1 2017
MTC027-020201-
/O.EXP.KTFX.SV.W.0046.000000T0000Z-170802T0200Z/
Fergus MT-
751 PM MDT TUE AUG 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 800 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4682 10863 4683 10871 4698 10872 4701 10861
TIME...MOT...LOC 0151Z 261DEG 18KT 4694 10851
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:07 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 1, 6:07 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 607 PM MDT Tue Aug 1 2017 Aviation Section Updated .SYNOPSIS... Gusty northerly winds with scattered showers will spread south over the region behind a Canadian cold front overnight into Wednesday. Temperatures of 10 degrees below normal are expected on Wednesday, but drier conditions with closer to normal temperatures will return for Thursday. && .DISCUSSION... Tonight through Thursday...The initial push of the cold front brought northerly winds to the Rocky Mountain Front this afternoon, but the main push will spread gusty northerly winds across the entire area overnight. Before this, isolated thunderstorms may develop over the eastern TFX zones (east of U.S. Highway 87 across North Central Montana), with the main threat being strong gusty winds. Cooler air with increasing relative humidity will spread over the area from the north overnight as a shortwave trough moves overhead. This will bring scattered showers to North Central and Central Montana. Once the shortwave exits the area, a cool northwest flow aloft will keep temperatures about 10 degrees below normal Wednesday into Wednesday night as showers diminish. Weak high pressure aloft will then start to move back into the area from the west on Thursday, for drier conditions with near normal temperatures. Coulston Thursday night through Tuesday...Large ridge looks to build across the western US and influence our weather through the long term period. To start the long term the ridge axis will be far enough west to leave us in northwest flow, opening the back door for weak disturbances to push across the region out of Canada. Thursday night into Friday morning will see the first clipper type system move through, bringing a slight chance for showers and thunderstorms across the north. Another weak clipper and associated cold front then moves across much of MT Friday night into Saturday, bringing more slight chances for showers and thunderstorms. Sunday will see the mentioned ridge push further inland, perhaps limiting weak activity for the area. A large Hudson Low then moves across central Canada to start the week and will try to influence our weather for Monday and Tuesday. Both the Euro and GFS showing weak disturbances and their associated cool fronts may bring more chances for isolated to scattered showers and thunderstorms both Monday and Tuesday. Temperatures will be generally near to slightly above normal for the long term. The weak front for Saturday could lower temperatures to slightly below normal, but still remain in the 70s and 80s. The inward push of the mentioned ridge will then warm temperatures back into the mid to upper 80s on Sunday and Monday, with some low 90s also possible. Temperatures for Tuesday and beyond will depend how far west cooler air from the Hudson low can reach into MT. For now model blends are bringing near normal temperatures, although it is worth watching. Fire weather conditions will improve somewhat for Friday through Saturday with slightly higher RH values expected. Dryer air may then push back in for Sunday into Monday. Anglin && .AVIATION... Updated 0007Z. A compact upper level low shows up well on satellite imagery at this time over central MT. This low will continue to progress east and will spark a few TSRA over the next few hours, but confidence remains generally low on whether any TAF site will be impacted. We'll closely monitor trends and amend the TAFs if necessary. If any TSRA does impact a terminal, it could produce gusty/erratic winds and hail. Otherwise, the main concern will be a Canadian cold front that will drop south through central MT overnight, bringing SHRA and MVFR or lower CIGs and mtn obscurations. It will also be accompanied by gusty N/NE winds. The threat of lower CIGs and gusty winds is somewhat lower across SW MT. Gradually clearing is expected later Wednesday afternoon/evening. MARTIN && .FIRE WEATHER... Increasing winds behind a cold front will continue overnight with generally increasing humidity. However, gusty northeast winds could become a little more erratic through terrain before humidity starts to recover in the Lincoln Ranger District (fire zone 116) where a few large fires continue to burn. Will therefore continue the Red Flag Warning there overnight. Cooler and less dry air with scattered showers will then spread across the districts into Wednesday, which will help improve fire weather conditions. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 54 71 47 84 / 20 20 0 0 CTB 52 69 46 82 / 30 30 0 0 HLN 58 75 54 87 / 10 10 0 0 BZN 52 74 49 83 / 10 10 0 0 WEY 40 70 38 77 / 10 10 10 10 DLN 52 76 48 83 / 0 0 0 0 HVR 57 72 48 82 / 50 60 0 0 LWT 54 68 48 79 / 40 30 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 3 AM MDT Wednesday Lincoln Ranger District of the Helena National Forest. && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 1, 5:56 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
556 PM MDT TUE AUG 1 2017
MTZ048-020045-
Southern Rocky Mountain Front MT-
556 PM MDT TUE AUG 1 2017
...SPECIAL WEATHER STATEMENT...
At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles south of Heart Butte, or 35 miles west of Choteau. This storm
is nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm. Any fire personnel in the area are encouraged to closely
monitor this storm as lightning and outflow winds may impact areas
well away from the parent thunderstorm.
This storm will remain over mainly rural areas of northwestern Lewis
and Clark and west central Teton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4778 11307 4781 11306 4783 11307 4793 11300
4788 11270 4768 11286 4776 11308
TIME...MOT...LOC 2354Z 289DEG 8KT 4784 11294
MARTINSpecial weather statement, Aug 1, 6:38 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
638 PM MDT TUE AUG 1 2017
MTZ051-020130-
Fergus MT-
638 PM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
730 PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Grass Range, or 27 miles southeast of Lewistown,
moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Fergus
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4675 10864 4675 10904 4677 10908 4693 10897
4693 10861
TIME...MOT...LOC 0038Z 297DEG 8KT 4683 10894
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:38 PM MDT | Special Weather Statement | TFX | Musselshell | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.